North Carolina, 2009

Flash Flooding in North Carolina, August 5, 2009

August 5, 2009 · NWS RNK · 3 events in 2 counties and zones

A moist and unstable air mass ahead of a cold front helped with the formation of thunderstorms. Some of the storms had torrential rains which caused flash flooding over portions of the North Carolina mountains during the afternoon and evening of August 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A moist and unstable air mass ahead of a cold front helped with the formation of thunderstorms. Some of the storms had torrential rains which caused flash flooding over portions of the North Carolina mountains during the afternoon and evening of August 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 12:20 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 5, 12:20 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT WED AUG 5 2009

.SYNOPSIS...
A COLD FRONT ACROSS THE OHIO VALLEY WILL APPROACH THE REGION FROM
THE NORTHWEST TODAY AND SHOULD MOVE THROUGH THE AREA TONIGHT
BRINGING AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS. THE FRONT
WILL STALL ACROSS NORTH CAROLINA AND VIRGINIA AND THEN DISSIPATE
TOWARD THE END OF THE WORK WEEK. HIGH PRESSURE WILL BUILD IN FROM
THE WEST AND REMAIN IN PLACE THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1115 AM WEDNESDAY...

AREA OF SHOWERS THAT MOVED ACROSS THE GREENBRIAR VALLEY AND PORTIONS
OF THE NEW RIVER VALLEY EARLY THIS MORNING HAS WEAKENED AND DEPARTED
THE FORECAST AREA. MID LEVEL SHORT WAVE NOTED IN THE 12Z UPPER AIR
ANALYSIS EXTENDS SW FROM NEAR KILM TO NEAR KMEM. THIS FEATURE IS
EVIDENT ON WV IMAGERY AS WELL AND IS RESPONSIBLE FOR THE AREA OF
SHOWERS ERN KY AND WV. MOST OF THE CURRENT PRECIPITATION WILL LIFT
NW OF THE RNK CWA BUT ADDITIONAL DEVELOPMENT SHOULD OCCUR ON THE
SOUTHERN/SOUTHEASTERN FLANK OF THIS FEATURE DURING THE NEXT SEVERAL
HOURS. RECENT VIS SAT SHOWING SOME GROWTH AND ENHANCEMENT TO THE CU
IN E TN. LATEST SPC ANALYSIS ALREADY SHOWING MLCAPES AOA 1000 ACROSS
NW NC. VIS SAT IMAGERY ALSO INDICATING LOTS OF SUNSHINE IN N NC AND
FAR SW VA GIVING TEMPS A BOOST AND RAISING INSTABILITY.

NWP GUIDANCE INCLUDING HIGH RESOLUTION EXPLICIT WRF RUNS SUGGEST
CONVECTION SHOULD GET GOING DURING THE NEXT FEW HOURS ACROSS THE
SOUTHERN APPALACHIANS. CONVECTIVE COVERAGE AND INTENSITY SHOULD
INCREASE AS THE SHORT WAVE TO THE WEST APPROACHES AND PEAK HEATING
IS REACHED. SPC DAY 1 OUTLOOK INCLUDES A PORTION OF THE NC/S VA
FOOTHILLS AND PIEDMONT. FLOW ALOFT...MAINLY ABOVE 10KFT... INCREASES
DURING THE AFTERNOON/EVE AND REACHES 35-40 KTS AROUND 15-20KFT WHILE
LOW LEVEL FLOW REMAINS MUCH LIGHTER AND WESTERLY. THIS SUPPORTS SOME
SEVERE WEATHER POTENTIAL...ESPECIALLY ACROSS SE LOCATIONS. AMENED
POP FCST ACCORDINGLY AND UPDATED SKY FORECAST TO ACCOUNT FOR GOOD
SUNSHINE THIS MORNING IN THE S HALF OF CWA. RAISED MAXES TODAY
ACROSS THE SOUTH WHERE SUNSHINE PERSISTS.

CONVECTION MAY PERSIST FOR AWHILE TONIGHT WITH THE FRONT LAGGING TO
THE NW THROUGH MUCH OF THE EVENING AND SHORT WAVE TROUGH AXIS
REMAINING W OF KROA THROUGH MIDNIGHT. WITH CLOUDS AND LATE FROPA
KEPT TEMPS UP TONIGHT IN LINE WITH PREVIOUS MET BASED FCST. -BLAES

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
UPPER LEVEL TROUGH PUSHES A COLD FRONT TO THE EAST COAST DURING THE
DAY THURSDAY WITH HIGH PRESSURE BUILDING IN THURSDAY NIGHT AND
FRIDAY. THIS IS A BIG CHANGE FROM YESTERDAY 00Z MODEL RUN
(GFS/NAM/GEM). THE ONLY MODEL WHICH KEEPS LIGHT SHOWERS IN THE AREA
THURSDAY IS THE NAM. SINCE WE HAD POPS IN THE FORECAST...LEANING
TOWARDS THE 00Z NAM AND HAVE HIGHEST POPS IN THE MORNING AND MAINLY
IN THE PIEDMONT. THURSDAY NIGHT...HIGH PRESSURE MOVES FROM THE OHIO
VALLEY AND OVER THE AREA. I HAVE REMOVED ALL POPS DURING THIS
PERIOD. LATE FRIDAY AFTERNOON AND FRIDAY NIGHT...A WARM FRONT SLIDES
ACROSS THE REGION. I REDUCED THE CHANCE FOR SHOWERS IN THE MORNING
WITH ONLY A SLIGHT CHANCE ACROSS THE WEST IN THE AFTERNOON. EVEN
THOUGH MODELS HAVE FRIDAY NIGHT AND SATURDAY DRY...WENT AHEAD AND
LEFT LOW CHANCE POPS IN THE FORECAST. THERE IS A CHANCE A MCS
TRACKING ALONG THE WARM FRONT AND ON THE OUTER RINGS OF THE UPPER
LEVEL RIDGE OVER THE SOUTHEASTERN USA COULD RIDE INTO THE AREA.

AS THE FRONT MOVES TO THE EAST COAST ON THURSDAY...DRIER AIR WILL
FILTER INTO THE REGION. WITH COOLER AND DRIER AIR MOVING IN...HAVE
LOWERED TEMPERATURES AND DEW POINTS THURSDAY INTO FRIDAY...THEN HAVE
THEM INCREASING WITH THE PASSING OF THE WARM FRONT FRIDAY NIGHT AND
SATURDAY. 85H TEMPERATURES FRIDAY MORNING TO BE IN THE +12/+15C
RANGE. THIS WILL BRING A COOL START TO FRIDAY MORNING WITH MOUNTAINS
TEMPERATURES IN THE MID TO UPPER 50S AND LOWER 60S IN THE EAST. BY
SATURDAY AFTERNOON...TEMPERATURES WILL REBOUND BACK TO NORMAL WITH
85H TEMPERATURES NEAR +20C WHICH TRANSLATE TO MID 80S ACROSS THE
WEST AND LOWER 90S IN THE EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
LONG TERM MODELS CONTINUE TO BUILD A RIDGE OVER THE ERN U.S. FOR
THE WEEKEND...THOUGH THERE ARE SOME DIFFERENCES IN TIMING. ON
SUNDAY...UPPER LEVEL RIDGE WILL BRING INCREASING HEAT AND MOISTURE
WITH SCATTERED AFT CONVECTION DEVELOPING IN THE MTNS. HAVE KEPT
A CHC POP IN THE MTNS SUNDAY...WITH SLIGHT CHC ELSEWHERE. ANY
CONVECTION WOULD BE DIURNAL SUNDAY AND MONDAY...SO HAVE NO POPS OR
SLIGHT CHC POPS FOR OVERNIGHT SUNDAY AND MONDAY. BY TUESDAY...MODELS
ARE IN FAIRLY GOOD AGREEMENT SHOWING THE NRN STREAM STRENGTHENING
ENOUGH TO PUSH A FRONT ACROSS THE OHIO VALLEY AND TOWARD THE CWA. I
HAVE CHC POPS ALL AREAS FOR THE APPROACHING FRONT- AND A
STRENGTHENING LEE TROUGH.

TEMPERATURES WILL BE ON THE WARM SIDE...SLIGHTLY ABOVE
NORMAL...WITH HIGHS IN THE MID 80S TO LOWER 90S...POSSIBLY SOME
MID 90S IN THE PIEDMONT. OVERNIGHT LOWS WILL BE WARM AND
MUGGY...GENERALLY RANGING FROM THE MID 60S TO LOWER 70S.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
AS OF 120 PM WEDNESDAY...

LATEST VIS SAT IMAGERY SHOWS MOSTLY SUNNY SKIES ACROSS THE RNK CWA.
CONVECTIVE CLOUDS BEGINNING TO DEVELOP ACROSS THE HIGHER TERRAIN OF
SW VA AND ESPECIALLY NC. EXPECT CONVECTION TO FIRE AND BECOME MORE
WIDESPREAD BETWEEN 17 AND 19Z AS CONVECTIVE TEMPS ARE REACHED AND AS
THE MID LEVEL SHORT WAVE OVER E KY MOVES E AND PROVIDES FORCING FOR
ASCENT. MAINLY VFR/MVFR CONDITIONS EXPECTED THIS AFTN IN MOST SPOTS
BUT CONVECTION WILL PRODUCE REDUCED VSBYS AND CIGS.

CONVECTION WILL LIKELY PERSIST FOR AWHILE TONIGHT WITH THE FRONT
LAGGING TO THE NW THROUGH MUCH OF THE EVENING AND SHORT WAVE TROUGH
AXIS REMAINING NEAR THE SPINE F THE APPALACHIANS THROUGH MIDNIGHT.
CONVECTION MAY ARRIVE IN SEVERAL WAVES UNTIL UPPER TROF SLIPS E OF
THE AREA AFTER MIDNIGHT. SOME MVFR FOG EXPECTED LATE TONIGHT TOWARD
DAYBREAK IN PREFERRED LOCATIONS BUT PROXIMITY TO FRONT AND FAIRLY
DECENT CLOUD COVER SHOULD LIMIT ITS MAGNITUDE. ANOTHER ROUND OF
AFTERNOON CONVECTION CAN BE EXPECTED E OF THE MTNS TOWARD THE END OF
THIS TAF PERIOD ON THURS AFTN.

LOOKING FURTHER AHEAD FROM THURSDAY INTO SUNDAY...
COLD FRONT STALLS ACROSS THE REGION THRU LATE IN THE WEEK SUPPORTING
CONVECTION...ESPECIALLY SOUTH AND EAST OF THE MOUNTAINS. FRONT
SHOULD EVENTUALLY RETREAT NORTH DURING THE WEEKEND WITH REGION
REMAINING IN A WARM AND MOIST AIRMASS SUPPORTING SCT...MAINLY
AFTERNOON/EVE CONVECTION. REDUCED VSBYS AND CIGS EXPECTED IN LATE
NIGHT/MORNING FOG IN PREFERRED RIVER AND VALLEY LOCATIONS. -BLAES

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...RCS
LONG TERM...JJ/RCS
AVIATION...BLAES
Hazardous weather outlook, Aug 5, 2:33 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 AM EDT WED AUG 5 2009

NCZ001>006-018>020-VAZ012>017-022-032>034-043>045-058-059-060745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
CHARLOTTE-
333 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT DRIFTING TOWARD THE REGION LATER TODAY. SOME OF THE STORMS
MAY CONTAIN DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS
WHICH COULD CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

VAZ007-009>011-018>020-023-024-035-046-047-WVZ042>045-060745-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
333 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT
DRIFTING TOWARD THE AREA LATER TODAY. A FEW OF THE STORMS COULD BE
STRONG TO POSSIBLY SEVERE AND BE ACCOMPANIED BY VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

The radar

The Roanoke radar (KFCX), 121 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Ashe

When
August 5, 1:40 PM EST to 5:30 PM EST
Where
Ashe County, 2.58 mi WNW of Nathans Creek to 2.55 mi WNW of Nathans Creek
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
36.469, -81.440

Little Phoenix Creek flooded a portion of Jake Blackburn Road.

Flash Flood, Watauga

When
August 5, 2:30 PM EST to 6:30 PM EST
Where
Watauga County, 1.21 mi S of Perkinsville to 1.23 mi S of Perkinsville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
36.203, -81.670

Boone Creek at the Boone Mall flooded its banks.

Flash Flood, Ashe

When
August 5, 5:08 PM EST to 7:30 PM EST
Where
Ashe County, 1.44 mi SE of Apple Grove to 1.5 mi SSW of Tuckerdale
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.514, -81.553

Little Horse Creek and the South Fork of Little Horse Creek flooded portions of Little Horse Creek Road, and Joe Hampton Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194942, 194947, 194948.